Print this page    •   Back to Web version of article

Gas and Bloating (Flatulence)
Part of A Practical Guide to HIV Drug Side Effects

2006

The smelly intestinal gas and abdominal bloating that any of the protease inhibitors can cause will usually disappear quickly once the offending drugs are discontinued. But these side effects often continue unabated for as long as the drugs are taken unless you take measures to counter them.

Not all gas comes from your medications. Other causes include fat malabsorption, lactose intolerance and many intestinal infections (especially parasites).


Tips for Handling Gas and Bloating

Taking pancreatic enzymes (one or more, taken with every meal or snack) can often eliminate the problem (unless the cause is an infection, which must be treated). Make sure to choose a brand that contains lipase, the fat-digesting enzyme, since it appears to be the key. Pancrecarb, manufactured by Digestive Care, Inc., is one such brand. There are other prescription versions, such as Ultrase MT-20 (manufactured by Axcan Scandipharm), but Pancrecarb appears to work better because it also contains ingredients that help the enzymes do their work better. (Pancrecarb is not currently approved in Canada and is only available by prescription in the U.S. However, any enteric-coated pancreatic enzyme that contains a potent amount of lipase may help.)

The amino acid L-glutamine (5-10 grams per day) may also help by improving absorption of fat and preventing its passing into the colon undigested where it will be acted on by bacteria and create -- you guessed it -- stinky, smelly gas.

Conservative dietary modifications can sometimes resolve a lot of "passed gas" and bloating. Try to identify which food products cause you the most problems and moderate or eliminate them. Some of the worst culprits are broccoli, beans, garlic, onions, cabbage and tough-to-digest vegetable skins. Over-the-counter products such as Beano (a vegetable enzyme) can help by improving the digestion of such foods.

If lactose intolerance is a problem, try to avoid dairy products and/or take a lactase-containing product (such as Lactaid) any time such foods are consumed.


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46578.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.